Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS Birmingham, AL

July 14, 2004Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2004, 12:29 AM CDT for Cherokee County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 12:29 AM CDT (05:29 UTC)
Expired
Jul 14, 2004, 1:00 AM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 140529
SVRBHM
ALC019-140600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 AM CDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA
  THIS INCLUDES THE CITY OF CENTRE

* UNTIL 100 AM CDT

* AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CENTRE...AND MOVING SOUTH AROUND 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF FORNEY BY 1235 AM CDT
  PLEASANT GAP BY 1250 AM CDT

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3409 8547 3398 8540 3396 8540 3396 8548
      3394 8549 3394 8551 3396 8553 3397 8566
      3417 8573 3422 8552

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:45 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 13, 11:45 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT TUE JUL 13 2004

.UPDATE...
MCS AND ASSOCIATED OUTFLOW BOUNDARY HAVE ENTERED INTO THE TENNESSEE
VALLEY. THE GUST FRONT HAS WEAKENED...BUT...THE POTENTIAL FOR
DAMAGING WIND GUST REMAINS FOR NORTHERN SECTIONS OF THE
AREA...ESPECIALLY AREAS NORTH AND EAST OF BHM. A WATCH IS NOT
ANTICIPATED AT THIS TIME. MADE MINOR ADJUSTMENTS TO GRIDS AND FULL
UPDATE OUT SHORTLY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

75/LINHARES
Hazardous weather outlook, Jul 13, 9:02 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
902 PM CDT TUE JUL 13 2004

ALZ011>015-017>050-140801-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
902 PM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTH
AND CENTRAL ALABAMA TONIGHT...ESPECIALLY NORTHEAST OF A HAMILTON TO
BIRMINGHAM TO ANNISTON LINE.

A STRONG TO SEVERE LINE OF THUNDERSTORMS WILL MOVE SOUTH AND AFFECT
PARTS OF CENTRAL AND NORTHERN ALABAMA LATER TONIGHT.  THE STORMS
WILL MOVE INTO NORTH ALABAMA BEFORE MIDNIGHT...INTO THE BIRMINGHAM
AND ANNISTON AREAS BETWEEN MIDNIGHT AND 2 AM CDT...THEN CONTINUE
SOUTH AND AFFECT POSSIBLY THE MONTGOMERY AND AUBURN AREAS AFTER
3 AM CDT.  DAMAGING WINDS ARE THE PRIMARY HAZARD WITH THE STORMS.
THE STORMS ARE EXPECTED TO WEAKEN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

ON WEDNESDAY...HEAT INDEX VALUES WILL RANGE FROM NEAR 105 DEGREES TO
NEAR 110 DEGREES FROM THE CITIES OF TUSCALOOSA...SELMA...MONTGOMERY
AND AUBURN SOUTHWARD.

ALSO...THERE IS A CHANCE THAT A FEW SEVERE THUNDERSTORMS MAY FORM IN
THE LATE AFTERNOON OR EARLY EVENING HOURS...AS A COLD FRONT INCHES
TOWARD NORTH ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS LIKELY AREAS
NORTH OF BIRMINGHAM AND ANNISTON BEFORE MIDNIGHT.
ACTIVATION MAY BE REQUIRED FOR AREAS SOUTH OF BIRMINGHAM AND
ANNISTON AFTER MIDNIGHT.

In the hours before

Special weather statement, Jul 13, 11:42 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1142 PM CDT TUE JUL 13 2004

ALZ020-140515-
CHEROKEE-
1142 PM CDT TUE JUL 13 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 1215
AM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 18 MILES NORTH OF BLANCHE TO 21 MILES
NORTHWEST OF BLANCHE...MOVING SOUTH SOUTHEAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
BLANCHE...SAND ROCK...GAYLESVILLE AND CEDAR BLUFF THROUGH 1215 AM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:33 AM CDTSevere Thunderstorm WarningBMXEtowah27 min
Jul 14, 12:47 AM CDTSevere Thunderstorm WarningBMXBlount28 min
Jul 14, 1:39 AM CDTSevere Thunderstorm WarningBMXTalladega21 min
Jul 14, 5:04 PM CDTSevere Thunderstorm WarningBMXEtowah41 min
Jul 14, 5:10 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair50 min
Jul 14, 5:17 PM CDTSevere Thunderstorm WarningBMXBlount43 min
Jul 14, 5:31 PM CDTSevere Thunderstorm WarningBMXTalladega44 min
Jul 14, 5:53 PM CDTSevere Thunderstorm WarningBMXClay, Randolph37 min
Jul 14, 6:17 PM CDTSevere Thunderstorm WarningBMXMarion58 min
Jul 14, 6:59 PM CDTSevere Thunderstorm WarningBMXChambers46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.